Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 224, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 19, 2017, 9:54 PM CDT for Lincoln County, Union County, South Dakota; Sioux County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2017, 9:54 PM CDT (02:54 UTC)
- Expired
- Aug 19, 2017, 10:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Sioux County, IA, Lincoln County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 64 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -393 J/kg
- Mixed-layer LCL
- 1964 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
294
WUUS53 KFSD 200254
SVRFSD
IAC167-SDC083-127-200330-
/O.NEW.KFSD.SV.W.0224.170820T0254Z-170820T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
954 PM CDT SAT AUG 19 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Central Sioux County in northwestern Iowa...
Southeastern Lincoln County in southeastern South Dakota...
Northeastern Union County in southeastern South Dakota...
* Until 1030 PM CDT
* At 954 PM CDT, a severe thunderstorm was located over Hudson, or
near Hawarden, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Sioux Center and Maurice around 1025 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4303 9655 4319 9654 4321 9607 4295 9609
TIME...MOT...LOC 0254Z 273DEG 27KT 4310 9647
HAIL...1.00IN
WIND...60MPH
$$
JM2 follow-up statements
437
WWUS53 KFSD 200312
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1012 PM CDT SAT AUG 19 2017
IAC167-SDC083-127-200330-
/O.CON.KFSD.SV.W.0224.000000T0000Z-170820T0330Z/
Sioux IA-Lincoln SD-Union SD-
1012 PM CDT SAT AUG 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR CENTRAL SIOUX...SOUTHEASTERN LINCOLN AND NORTHEASTERN UNION
COUNTIES...
At 1012 PM CDT, a severe thunderstorm was located near Sioux Center,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Sioux Center and Hull around 1025 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4303 9655 4319 9654 4321 9607 4295 9609
TIME...MOT...LOC 0312Z 273DEG 27KT 4309 9629
HAIL...1.00IN
WIND...60MPH
$$
JM082
WWUS53 KFSD 200320
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1020 PM CDT SAT AUG 19 2017
IAC167-SDC083-127-200330-
/O.EXP.KFSD.SV.W.0224.000000T0000Z-170820T0330Z/
Sioux IA-Lincoln SD-Union SD-
1020 PM CDT SAT AUG 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SIOUX...SOUTHEASTERN
LINCOLN AND NORTHEASTERN UNION COUNTIES WILL EXPIRE AT 1030 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4303 9655 4319 9654 4321 9607 4295 9609
TIME...MOT...LOC 0320Z 273DEG 27KT 4309 9623
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 5:52 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 19, 5:52 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 552 PM CDT Sat Aug 19 2017 .SHORT TERM...(This evening through Sunday) Issued at 248 PM CDT Sat Aug 19 2017 A quiet evening ahead with southerly flow in place. A weak piece of energy will move through Nebraska and with a fairly strong EML so would expect isolated to scattered showers and thunderstorms to develop. Will maintain a small chance south of Interstate 90 from about 4z through 12z. Not expecting any of this activity to be severe. While Sunday should remain dry a wave to the north may collapse the mid level boundary south and enhance the southerly flow ahead. Not seeing any great signals in the models but enough to maintain a small chance for thunderstorms east of Interstate 29 in a small corridor of warm air advection. While severe weather is not anticipated mid and upper level shear as well as decent CAPE would support an isolated severe storm. .LONG TERM...(Sunday night through Saturday) Issued at 248 PM CDT Sat Aug 19 2017 Sunday night into Monday morning starting to trend downward with the chances for showers and thunderstorms. Strong capping aloft looking like a limiting factor for thunderstorm development. Shear and instability pretty marginal so if anything can develop do not anticipate a whole lot of problems with severe weather. Monday into Monday night starting to look like a more favorable time frame. This likely due to a strong piece of energy aloft expected to move into western Sd and western Nebraska very late Sunday night into Monday morning. This should allow for some decent mid level frontal forcing and could lead to a few elevated thunderstorms to develop in the morning in south central SD or north central Nebraska. If this happens there would be a pretty good chance for additional development through the day which of course would unfortunately create problems for any eclipse viewing. However, if morning thunderstorms can be avoided as we start to head towards peak heating the lull in temperature rise from shortly after noon until about 2 pm will likely aid in keeping any new thunderstorm develop later in the afternoon as the environment will need to recover after temperatures likely fall 5 to 10 degrees under the shadow of the moon. Regardless, a fairly stout 2500-3000 J/kg CAPE and fairly nice deep layer shear would likely support some severe weather. A lot will depend upon the morning potential and the affect of the eclipse. After this system move through on Monday night a cooler and mostly dry Tuesday through Saturday is expected. Overall highs will be in the 70s and lows will be in the 50s. This will be care of fairly broad and weakening northwest flow aloft as a deep low pressure to the northeast continues to shift eastward. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 550 PM CDT Sat Aug 19 2017 Isolated to scattered thunderstorms will be possible south of Interstate 90 into portions of southwestern MN later tonight. Otherwise, VFR conditions expected through the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...08 AVIATION...JM
Hazardous weather outlook, Aug 19, 7:22 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 722 PM CDT Sat Aug 19 2017 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-050-055-056-060>071-210030- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-Gregory-Lake- Moody-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 722 PM CDT Sat Aug 19 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight An isolated thunderstorm is possible south of Interstate 90 into portions of southwestern MN in the overnight hours. While severe weather is not expected, a stronger storm could produce some small hail and gusty wind. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong to severe storms are possible Sunday night, although exact timing and location remain uncertain. Another round of strong to severe storms is likely on Monday night. Some storms each of Sunday or Monday night will be capable of producing large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ038-039-052>054-057>059-210030- Beadle-Kingsbury-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- 722 PM CDT Sat Aug 19 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 19, 6:43 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
643 PM CDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM HAIL 3 NNW SUTHERLAND 43.01N 95.52W
08/18/2017 E1.25 INCH O'BRIEN IA TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
&&
FERGUSONLocal storm report, Aug 19, 6:54 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
654 PM CDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM HAIL 4 N SUTHERLAND 43.03N 95.49W
08/18/2017 E1.00 INCH O'BRIEN IA TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
&&
FERGUSONLocal storm report, Aug 19, 7:20 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
720 PM CDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL 4 E PRIMGHAR 43.09N 95.55W
08/18/2017 E1.75 INCH O'BRIEN IA TRAINED SPOTTER
HAIL FROM 830PM TO 845PM. TIME OF LARGEST
HAIL ESTIMATED FROM RADAR.
&&
FERGUSONLocal storm report, Aug 19, 7:54 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 PM CDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 5 ENE LARRABEE 42.88N 95.44W
08/18/2017 E1.00 INCH CHEROKEE IA TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
&&
FERGUSONLocal storm report, Aug 19, 8:03 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
803 PM CDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG 3 ESE LARRABEE 42.84N 95.49W
08/18/2017 CHEROKEE IA TRAINED SPOTTER
TWISTED TREES, CORN FLATTENED AROUND 3 MILES
EAST, 1 MILE SOUTH OF LARRABEE. TIME
ESTIMATED FROM RADAR.
&&
FERGUSONLocal storm report, Aug 19, 9:38 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
938 PM CDT SAT AUG 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM HAIL 5 N ELK POINT 42.76N 96.69W
08/19/2017 E1.00 INCH UNION SD TRAINED SPOTTER
&&
FERGUSONThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 9:30 PM CDT | Severe Thunderstorm Warning | FSD | Union | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.